Advertisement

Pharmacy News

FDA Advisers Want More Data About Phenylephrine

[February 1, 2008, AJHP News]

Kate Traynor

BETHESDA, MD, 15 Jan 2008—Data from decades-old studies of phenylephrine indicate that a 10-mg oral dose relieves nasal congestion, but modern studies are needed to confirm the safety and effectiveness of the drug at various dosages, FDA advisers recently concluded.

Members of FDA's Nonprescription Drugs Advisory Committee on December 14, 2007, voted 11—1 that available evidence is "suggestive" that a 10-mg dose of phenylephrine hydrochloride relieves nasal congestion in patients with the common cold or allergies.

Committee Chair Mary E. Tinetti of the Yale University School of Medicine noted that about half of the data reviewed by the committee showed effectiveness and half did not.

"What the committee concluded was that there was some support of efficacy," Tinetti said, adding that the findings "would not meet today's standards of evidence."

The meeting was held in Silver Spring, Maryland, to address a Citizen's Petition filed in February 2007 by University of Florida pharmacy professor Leslie Hendeles and two of his colleagues.

The petitioners had asked FDA to increase the recommended dosage of phenylephrine hydrochloride—currently 10 mg every 4 hours, with a maximum 24-hour dose of 60 mg—to 25 mg every 4 hours and a maximum 24-hour dose of 100 mg. The petition also called for new studies of different dosages of the drug to confirm its safety and effectiveness for the relief of nasal congestion symptoms in adults and children age 12 years or older.

During the hearing, Hendeles and his colleagues discussed data from about a dozen small studies of phenylephrine, most of them conducted in the 1960s. A meta-analysis of these data failed to support the finding that the 10-mg dose is effective, according to the Florida researchers.

Hendeles summed up his presentation by contesting claims made by Pfizer in recent advertisements for Sudafed PE, a single-ingredient phenylephrine hydrochloride oral product containing 10 mg of the decongestant per tablet.

"If you have a stuffy nose and you take Sudafed PE, you're still going to have a stuffy nose," Hendeles said.

Consumer Healthcare Products Association (CHPA) President Linda Suydam and other industry representatives presented to the committee a competing analysis of much of the same data on phenylephrine. This group reached a different conclusion—that medications containing the drug are effective and safe at the currently marketed dosage.

"Phenylephrine 10 mg has its place in the market, just as it has for decades," Suydam said.

Both analyses included data from studies that were evaluated by FDA advisers in the 1970s and formed the basis of the agency's monograph for nonprescription nasal decongestant drug products.

FDA created monographs to allow certain nonprescription drugs that were sold before 1972 to remain on the market without undergoing new clinical trials. After a monograph is finalized, newly developed products that meet the monograph's criteria can also be marketed without the manufacturer conducting clinical trials or submitting a new drug application.

Ruth Hoffman, executive director of the Candlelighters Childhood Cancer Foundation, said the existing research on phenylephrine consists of "studies that were done 40 years ago in 100 people."

FDA officials at the meeting emphasized that the committee was not being asked to redo the work of the predecessor panel but to consider narrow questions related to the petition and help the agency address related regulatory issues.

In essence, said Charles Ganley, director of FDA's Office of Nonprescription Products, a determination by the committee that the existing data on phenylephrine hydrochloride both support the drug's effectiveness at the 10-mg dose and preclude the need for additional studies would mean that FDA does not need to make any changes to the monograph.

But 9 of the 12 committee members voted that new studies should be undertaken to assess the safety and efficacy of phenylephrine hydrochloride at doses including 10 and 25 mg in a large, diverse population.

Committee members also brought up the need for new pharmacokinetic, bioavailability, and dose–response studies of the drug.

Older pharmacokinetic studies of orally administered phenylephrine had tested for the presence of both the parent compound and its conjugates, but newer data indicate that only the parent compound is biologically active, according to FDA staff and industry representatives.

In more recent pharmacokinetic studies, the amount of "parent phenylephrine" in the bloodstream was "about 100-fold lower, or more" than the total amount of the drug and its metabolites, said Michael Koenig of FDA's Office of Nonprescription Products.

Ganley said FDA will hold internal discussions about whether or how to amend the monograph and also look at the need for more data on phenylephrine-containing products.

But FDA officials admitted that it could take years to work through the regulatory process of changing the monograph, especially if manufacturers balk at conducting new studies.

"The ideal situation is if they are willing to do those studies, that the amendment to the regulation would be incorporating any data that we collect rather than amending it saying that you have to do this," said Susan Johnson of FDA's Office of Nonprescription Products.

CPHA, in a statement, indicated that the organization and its members "are committed to adding to the existing body of evidence currently supporting the safety and efficacy of phenylephrine."

"I feel confident that we'll be able to get the support of industry to do additional studies and also to sort of nail down some of the questions regarding pharmacokinetics and bioavailability of different formulations," Ganley said.

Hendeles said after the meeting that he was pleased with its outcome.

"They are going to look at a higher dose and do more studies," Hendeles predicted. "We'll probably get some really state-of-the-art science" about phenylephrine.

But he remained steadfast in his opinion of the 10-mg dose.

"It doesn't work," Hendeles said.

 

Contact Us
For questions, comments, or more information on this article, please contact the ASHP News Center at newscenter@ashp.org.
Advertisement